Alert archive / South Carolina / Wind Advisories in 2024

Wind Advisory 1, NWS Columbia, SC

January 8, 20245 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this wind advisory at Jan 8, 2024, 4:14 AM EST for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Jan 9, 2024, 6:00 AM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 4:14 AM EST (09:14 UTC)
In effect from
Jan 9, 2024, 6:00 AM EST
Expired
Jan 10, 2024, 5:00 AM EST
In force
23 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS72 KCAE 080914
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
414 AM EST Mon Jan 8 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-082115-
/O.NEW.KCAE.WI.Y.0001.240109T1100Z-240110T0200Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Summerton, West Columbia, Lexington,
Santee, Brookdale, Andrew Jackson State Park, Cheraw, Elloree,
Edgefield, Indian Land, Denmark, Community of Almond Glen, Evans,
Seven Oaks, Cayce, Batesburg-Leesville, Blackville, Johnston,
Martinez, Van Wyck, Camden, Winnsboro, Bamberg, Holly Hill,
Augusta, Springdale, Barnwell, Springfield, Oak Grove, North
Augusta, McCormick, Sumter, Manning, Elgin, Bowman, Lancaster
Mill, Clarks Hill, Bishopville, Williston, North, Thomson,
Orangeburg, Carolina Commons Shopping Center, Saluda, Red Bank,
Eutawville, Ridge Spring, Neeses, Waynesboro, Columbia,
Lincolnton, Newberry, Lugoff, Branchville, St. Matthews,
Pageland, Murphys Estates, Lancaster, Winnsboro Mills, and Aiken
414 AM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM EST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts around 45 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 6 AM to 9 PM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MP
7 follow-up statements
277 
WWUS72 KCAE 081904
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
204 PM EST Mon Jan 8 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-091200-
/O.CON.KCAE.WI.Y.0001.240109T1100Z-240110T0200Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Bishopville, Springdale, Bowman,
Lincolnton, Lancaster, Indian Land, Clarks Hill, Santee, Murphys
Estates, Carolina Commons Shopping Center, Sumter, Winnsboro,
West Columbia, Columbia, Seven Oaks, St. Matthews, Barnwell,
Thomson, Saluda, Manning, Batesburg-Leesville, McCormick,
Lancaster Mill, Newberry, Branchville, Martinez, Augusta, Van
Wyck, Andrew Jackson State Park, Elloree, Cheraw, Ridge Spring,
Lugoff, Elgin, Summerton, Holly Hill, Edgefield, Evans, North,
Winnsboro Mills, Red Bank, Eutawville, Springfield, Denmark,
Blackville, Waynesboro, Johnston, Neeses, Oak Grove, North
Augusta, Camden, Williston, Aiken, Pageland, Brookdale, Bamberg,
Lexington, Cayce, Orangeburg, and Community of Almond Glen
204 PM EST Mon Jan 8 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM EST TUESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 6 AM to 9 PM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CRL
312 
WWUS72 KCAE 081932
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
232 PM EST Mon Jan 8 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-091200-
/O.CON.KCAE.WI.Y.0001.240109T1100Z-240110T0200Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Bishopville, Springdale, Bowman,
Lincolnton, Lancaster, Indian Land, Clarks Hill, Santee, Murphys
Estates, Carolina Commons Shopping Center, Sumter, Winnsboro,
West Columbia, Columbia, Seven Oaks, St. Matthews, Barnwell,
Thomson, Saluda, Manning, Batesburg-Leesville, McCormick,
Lancaster Mill, Newberry, Branchville, Martinez, Augusta, Van
Wyck, Andrew Jackson State Park, Elloree, Cheraw, Ridge Spring,
Lugoff, Elgin, Summerton, Holly Hill, Edgefield, Evans, North,
Winnsboro Mills, Red Bank, Eutawville, Springfield, Denmark,
Blackville, Waynesboro, Johnston, Neeses, Oak Grove, North
Augusta, Camden, Williston, Aiken, Pageland, Brookdale, Bamberg,
Lexington, Cayce, Orangeburg, and Community of Almond Glen
232 PM EST Mon Jan 8 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 PM EST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 6 AM to 9 PM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CRL
179 
WWUS72 KCAE 090020
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
720 PM EST Mon Jan 8 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-091215-
/O.EXT.KCAE.WI.Y.0001.240109T1100Z-240110T0300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Community of Almond Glen, Evans, Thomson,
Murphys Estates, Andrew Jackson State Park, Elgin, Carolina
Commons Shopping Center, Lincolnton, St. Matthews, Augusta,
Manning, North Augusta, Sumter, Martinez, Cayce,
Batesburg-Leesville, Indian Land, Orangeburg, Brookdale,
Branchville, Denmark, Edgefield, Saluda, Springdale, Bowman,
Springfield, West Columbia, Bishopville, Waynesboro, Santee,
Winnsboro, Summerton, Lugoff, Seven Oaks, Van Wyck, Neeses,
Pageland, McCormick, Clarks Hill, Camden, Elloree, Columbia, Red
Bank, North, Lancaster, Holly Hill, Ridge Spring, Blackville, Oak
Grove, Barnwell, Newberry, Williston, Eutawville, Lexington,
Winnsboro Mills, Cheraw, Johnston, Bamberg, Aiken, and Lancaster
Mill
720 PM EST Mon Jan 8 2024

...WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 10 PM EST TUESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 6 AM to 10 PM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

EC
534 
WWUS72 KCAE 090954
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
454 AM EST Tue Jan 9 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-092200-
/O.CON.KCAE.WI.Y.0001.240109T1100Z-240110T0300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Denmark, Aiken, Branchville, Pageland,
North Augusta, McCormick, Seven Oaks, Barnwell, Williston,
Carolina Commons Shopping Center, Lugoff, Martinez, Ridge Spring,
West Columbia, Evans, Oak Grove, Neeses, Eutawville, Manning,
Bamberg, Orangeburg, Brookdale, Murphys Estates, Red Bank,
Batesburg-Leesville, Indian Land, Winnsboro Mills, St. Matthews,
Holly Hill, Bishopville, Johnston, Elgin, Saluda, Thomson,
Sumter, Waynesboro, Springdale, Blackville, North, Bowman,
Springfield, Andrew Jackson State Park, Edgefield, Camden,
Community of Almond Glen, Cayce, Santee, Elloree, Van Wyck,
Clarks Hill, Columbia, Lincolnton, Lexington, Cheraw, Lancaster
Mill, Winnsboro, Summerton, Lancaster, Augusta, and Newberry
454 AM EST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MP
659 
WWUS72 KCAE 091859
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
159 PM EST Tue Jan 9 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-101000-
/O.EXT.KCAE.WI.Y.0001.000000T0000Z-240110T1000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Neeses, North Augusta, Cheraw, Cayce,
McCormick, Red Bank, Seven Oaks, Brookdale, Branchville, Sumter,
Lancaster, Johnston, Ridge Spring, Summerton, Edgefield,
Lexington, Holly Hill, Batesburg-Leesville, Springfield, Bowman,
Manning, Camden, Columbia, Pageland, Winnsboro Mills, Andrew
Jackson State Park, Saluda, Community of Almond Glen, Elloree,
Martinez, Denmark, Barnwell, Murphys Estates, Newberry, Thomson,
Clarks Hill, Carolina Commons Shopping Center, Santee, Lancaster
Mill, Lugoff, Orangeburg, Springdale, Bishopville, Augusta,
Bamberg, Aiken, Elgin, Williston, Blackville, Lincolnton, Van
Wyck, Evans, Indian Land, Eutawville, St. Matthews, Waynesboro,
North, Oak Grove, Winnsboro, and West Columbia
159 PM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  outside of thunderstorms.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 5 AM EST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CRL
170 
WWUS72 KCAE 100219
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
919 PM EST Tue Jan 9 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-101000-
/O.CON.KCAE.WI.Y.0001.000000T0000Z-240110T1000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Manning, Springfield, Bishopville,
Denmark, Sumter, Lancaster, Bowman, Seven Oaks, Lincolnton,
Blackville, Cheraw, Newberry, Summerton, Lancaster Mill,
Johnston, Camden, Winnsboro Mills, Clarks Hill, Oak Grove,
Branchville, Pageland, Williston, Augusta, Batesburg-Leesville,
Evans, Edgefield, Lexington, Springdale, Andrew Jackson State
Park, North, Martinez, Murphys Estates, North Augusta, St.
Matthews, Indian Land, Neeses, Lugoff, Carolina Commons Shopping
Center, Brookdale, Elgin, Barnwell, Community of Almond Glen,
Winnsboro, Waynesboro, Eutawville, Saluda, Ridge Spring, West
Columbia, Red Bank, Cayce, Columbia, Bamberg, Orangeburg,
Thomson, Holly Hill, Elloree, McCormick, Santee, Aiken, and Van
Wyck
919 PM EST Tue Jan 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 5 AM EST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
334 
WWUS72 KCAE 101003
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
503 AM EST Wed Jan 10 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-101115-
/O.EXP.KCAE.WI.Y.0001.000000T0000Z-240110T1000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Aiken, Thomson, Lexington,
Batesburg-Leesville, Johnston, Seven Oaks, Bishopville, Bamberg,
Winnsboro, Martinez, McCormick, St. Matthews, Orangeburg, Murphys
Estates, Springfield, Lincolnton, Cheraw, Blackville, Andrew
Jackson State Park, Ridge Spring, Camden, North Augusta,
Newberry, Red Bank, Lancaster, Evans, Bowman, Eutawville,
Williston, Indian Land, Winnsboro Mills, Carolina Commons
Shopping Center, Branchville, West Columbia, Santee, North,
Brookdale, Pageland, Lugoff, Edgefield, Lancaster Mill, Saluda,
Elloree, Elgin, Columbia, Manning, Summerton, Van Wyck,
Waynesboro, Community of Almond Glen, Holly Hill, Neeses, Clarks
Hill, Augusta, Cayce, Springdale, Sumter, Denmark, Oak Grove, and
Barnwell
503 AM EST Wed Jan 10 2024

...WIND ADVISORY HAS EXPIRED...

Low pressure continues moving away from the area and winds will 
continue slowly weakening through the day therefore the wind 
advisory has been allowed to expire.

$$

MP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Jan 8, 1:15 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 8, 1:15 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
115 AM EST Mon Jan 8 2024

.SYNOPSIS...
A strong system will move across the region Monday night
through Tuesday night. This storm system will produce very
strong and gusty winds, potential for severe weather and heavy
rain which could lead to river flooding. Dry weather returns for
Wednesday and Thursday with the next strong low pressure system
expected for Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The significant impacts from the upcoming storm system are
expected during the Short Term period.

Today, dry weather and light east winds are anticipated. Surface
high pressure over the Mid-Atlantic States will move offshore
allowing for onshore flow. As a strong upper level trough over
the central US shifts further east through the near term we
will see an increase in moisture. Derived PWAT values from
GOES-16 of around 0.25 inches this morning will increase to
1-1.25 inches by tonight. Isentropic lift over the surface
ridging will lead to increasing rain chances during the
overnight period. During the early morning hours, rain should
spread from SW to NE into the CSRA then central SC. Wind gusts
through 6 AM Tuesday should remain below 25 mph as the strong
jet has yet to reach the area. For much of the night winds will
range between 10 and 20 mph. Highs today will be cool, in the
low 50s, with lows overnight in the upper 30s to low 40s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A highly amplified upper trough is expected to cut off with
incredibly strong divergence aloft leading to a strengthening
surface low pressure system moving towards the Great Lakes. This
low will lift a warm front through the area Tuesday morning
with models consistent in placing our forecast area in the warm
sector. As an 850mb jet exceeding 70 knots shifts over the
forecast area, there is concern that strong winds begin to mix
down, beginning in the CSRA and then shifting up into the
Midlands generally by early Tuesday afternoon. Frequent strong
gusts above 40 mph will likely warrant a Wind Advisory for much
of the area, with concern that even stronger winds could mix
down with forecast soundings indicating 60 knot winds could be
as low 2000 feet above the surface.

As far as the severe potential for the area, not much has changed
with a slight risk across most of the area from the SPC and the
question will be the progression of the cold front and an associated
line of convection ahead of this front. Shear remains incredibly
impressive with the aforementioned 850mb jet over the forecast area
and impressively curved hodographs with winds veering with height.
The question will be instability which as we now enter the timeframe
where we get some CAM runs. The highest chance for strongest
destabilization is in the southeastern portion of the forecast area
which there is better model consensus with blended mean around 200
J/kg. This may not read as a lot of instability but may be enough to
support severe weather with the shear profiles that are present.
Damaging wind gusts and a tornado threat exists with this line that
is expected to quickly move through the area once it enters likely
sometime Tuesday afternoon (again uncertainty as to the exact timing
at this point). The chance for the strongest wind gusts will likely
be associated with this line of convection and the front which has
continued to be supported by global models and makes meteorological
sense with expected increased mixing. One potentially limiting
factor is that typically convection associated with a system this
strong tends to move through on the faster side which may limit
destabilization.

PWATs rapidly increase across the area with the strong southerly
flow developing across the area which with strong lift, will favor
rain rates being moderate to heavy with forecast soundings generally
supporting more narrow, skinny CAPE profiles. This may lead to some
flash flooding concerns, mainly in poor drainage and urban areas but
with very fast storm motion expected, storms should move quickly
through the area. The bigger flooding concern will likely be river
flooding as the heaviest rain is expected to fall in the Upstate
with ensembles showing a high potential for minor to moderate
flooding along area rivers into the middle of next week.

As the cold front moves to the east, drier air will quickly
funnel in but winds will remain elevated behind the front with a
lingering 40 to 45 knot 850mb jet. This will lead to gusty winds
which will likely warrant at least a lake wind advisory
lingering into the day on Wednesday before the 850mb jet shifts
back offshore and winds begin to subside later in the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A very active pattern continues into next weekend with a fast moving
jet stream across the Southern U.S. Surface high pressure should be
quickly transit across the Southeast U.S. Wednesday Night through
Thursday with a good chance of dry weather and above normal
temperatures.

Model ensembles show yet another powerful upper level trough moving
into the Eastern U.S. toward the end of the week. There is a
significant spread in terms of location and timing with this
system. At this time, there is a moderate probability of more
windy and wet weather conditions sometime between Friday and
Saturday.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A strong jet and widespread rain will move into the region
tonight. High confidence in LLWS criteria beginning around or
just after 06Z.

VFR conditions will continue through the evening with light
east winds into the afternoon. From tonight through Tuesday, we
will see a strong storm system moves across the region. This
will bring very strong winds to the terminals along with almost
certainly LLWS criteria and also widespread rain and associated
restrictions. Ceiling restrictions and visibility restrictions
from rainfall become increasingly likely towards 06Z tonight.
Expect at best IFR conditions for much of Tuesday morning.
Typically we would be hesitant to introduce LLWS conditions at
the very end of the 24 hour TAF period but due to the strength
of the jet it seems unavoidable.

EXTENDED AVIATION OUTLOOK...Strong winds, ceiling restrictions
and reduced visibility from rainfall for most of Tuesday.
Thunderstorms will also be possible. Return to VFR expected
Tuesday night with breezy conditions continuing into Wednesday.
No significant impacts to aviation expected Wednesday night and
Thursday. Rain and flight restrictions may return Friday.

&&

.HYDROLOGY...
Moderate to heavy rainfall is expected with the strong low
pressure system Monday night into Tuesday night. Rainfall
amounts are expected to range between 2 and 3 inches with
locally higher amounts possible. The highest amounts will be in
the western Midlands and northern CSRA with higher amounts expected
across the Upstate. The potential for flash flooding is currently
low, however the storm total rainfall is creating moderate to high
confidence in river flooding from the middle of the week into next
weekend. This is compounded by the forecast for several inches of
rain expected to fall in the headwaters of our rivers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 7, 5:00 AM EST, 23 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
500 AM EST Sun Jan 7 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-081000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
500 AM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A very strong and impactful low pressure system will march across the
eastern US Tuesday and Wednesday. Across the Midlands of SC and CSRA
of GA this system will produce very strong and gusty winds which may
require a wind advisory. Strong to severe thunderstorms will also be
possible late Tuesday morning through Tuesday evening. Heavy
rainfall is also expected which could lead to river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 11:19 AM ESTRiver Flood AdvisoryCAELexington, Richland31 hr
Jan 8, 11:23 AM ESTRiver Flood WarningCAECalhoun, Lexington, Richland21 days
Jan 8, 11:23 AM ESTRiver Flood WarningCAENewberry, Union4 days
Jan 8, 11:23 AM ESTRiver Flood WarningCAECalhoun, Richland9 days
Jan 8, 11:23 AM ESTRiver Flood WarningCAEChesterfield, Marlboro7 days
Jan 8, 2:02 PM ESTFlood WatchCAEChesterfield, Lancaster30 hr

Nearby

Wind Advisories in South Carolina, 2024Wind Advisories in Georgia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.